Now that medications with impressive weight loss efficacy are on the market in some countries, discussion around these treatments have truly taken on a life of their own on social media and news outlets. While I’m not one to peruse these sources regarding medical/health topics due to the plethora of inaccuracies and misinformation, I have been asked these two questions so many times by both colleagues and patients that I decided to blog on these questions today.
The medications we are talking about that are currently available in some countries are:
- Ozempic (semaglutide 0.5mg, 1mg, 2mg weekly), approved for the treatment of type 2 diabetes
- Wegovy (semaglutide 2.4mg weekly), approved for weight management
- Mounjaro (tirzepatide 5, 10, 15mg weekly), approved for the treatment of type 2 diabetes (and currently under study as a potential weight management medication)
(Note for Canadian readers: all three are approved in Canada, but only Ozempic is currently available due to global shortages.)
#1. Is Ozempic Face a real phenomenon?
On social media platforms and subsequently some news outlets, some people have posted photos or described changes in their facial appearance after losing weight with medication. These photos and descriptions depict more wrinkles or sagging skin appearing on people’s faces along with weight loss. This has been dubbed ‘Ozempic Face’, referring to people taking Ozempic who have lost a substantial amount of weight and noticed these changes.
A substantial amount of weight loss by any treatment modality will result in fat loss from all body depots: subcutaneous (under the skin), as well as visceral (the metabolically dangerous fat around the belly and in/around internal organs). There is variation from person to person as to where fat tends to be lost, just like there is variation from person to person in where fat tends to be gained. People losing substantial weight by any treatment modality will lose fat in the face (some more than others), and this can result in an appearance of more wrinkles or excess skin. It is not specific to Ozempic.
With substantial weight loss, excess skin can also be noted elsewhere on the body, particularly the belly, thighs, under the buttocks, breasts, and arms. This is a well known phenomenon after bariatric surgery.
Body contouring surgeries are sometimes done after bariatric surgery, after being weight stable for a period of time, to remove the excess skin. Particular focus here is typically on excess skin on the belly and under buttocks/thighs, as excess skin in these areas can be particularly uncomfortable and can develop infections or sores in the creases (though infections can develop in other locations as well). Body contouring surgery isn’t something we have typically considered after medication-induced weight loss, as older generations of weight loss medications didn’t typically produce enough weight loss to require it. Perhaps this is something we will now need to consider, with the efficacy of weight loss medications now approaching that of bariatric surgery. Weight stability is important before considering body contouring surgery, and long term treatment is important to maintain the weight loss.
#2. Do people lose muscle mass with weight loss medication?
Important context: When weight is lost with lifestyle changes, about 2/3 of that weight is lost as fat, and about 1/3 as lean mass (muscle).
In the STEP1 study of semaglutide 2.4mg for weight management, a subset of patients had body composition assessed by DEXA scan. Total fat mass was reduced by 8.4kg with semaglutide vs 1.4kg with placebo. Total lean body mass was reduced by 5.3kg with semaglutide vs 1.8kg with placebo. There was a 19.3% reduction in total fat mass with semaglutide, and a total lean body mass decrease of 9.7% with semaglutide. The proportion of lean body mass relative to total body mass increased with semaglutide. A greater improvement in lean mass:fat mass was seen with semaglutide with greater weight loss.
In the SURMOUNT-1 study of tirzepatide for weight management, a subset of patients had body composition assessed by DEXA scan. The mean reduction in total body fat mass was 33.9% with tirzepatide, compared to 8.2% with placebo. The mean reduction in total lean mass was 10.9% with tirzepatide, compared to 2.6% with placebo. The ratio of total fat mass to total lean mass decreased more with tirzepatide (from 0.93 at baseline to 0.70 at week 72) than with placebo (from 0.95 to 0.88). People from the 5mg, 10mg, and 15mg groups were included in this analysis, but information on average dosage of people who completed the body composition substudy are not available. Participants treated with tirzepatide had a percent reduction in fat mass aproximately 3 times greater than the reduction in lean (muscle) mass, resulting in an overall improvement in body composition. As noted in the paper, this is similar to what is seen with weight loss induced by lifestyle changes or bariatric surgery.
A THIRD question I am seeing on social media and in the news is: Can weight loss medication cause malnutrition? I’m going to take this on in an upcoming blog post. Subscribe to my blog (upper right) and follow me on twitter @drsuepedersen so you don’t miss it!
Disclaimer: I am an investigator in clinical trials of semaglutide and tirzepatide. I receive honoraria as a continuing medical education speaker and consultant from the makers of semaglutide (Novo Nordisk) and tirzepatide (Eli Lilly).
Share this blog post using your favorite social media link below!
www.drsue.ca © 2023